Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Weierstrass normal forms and invariants of elliptic surfaces

Author: Arnold Kas
Journal: Trans. Amer. Math. Soc. 225 (1977), 259-266
MSC: Primary 14J25; Secondary 14K05
MathSciNet review: 0422285
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \pi :S \to B$ be an elliptic surface with a section $ \sigma :B \to S$. Let $ {L^{ - 1}} \to B$ be the normal bundle of $ \sigma (B)$ in S, and let $ W = P({L^{ \otimes 2}} \oplus {L^{ \otimes 3}} \oplus 1)$ be a $ {{\mathbf{P}}^2}$-bundle over B. Let $ {S^\ast}$ be the surface obtained from S by contracting those components of fibres of S which do not intersect $ \sigma (B)$. Then $ {S^\ast}$ may be imbedded in W and defined by a ``Weierstrass equation":

$\displaystyle {y^2}z = {x^3} - {g_2}x{z^2} - {g_3}{z^3}$

where $ {g_2} \in {H^0}(B,\mathcal{O}({L^{ \otimes 4}}))$ and $ {g_3} \in {H^0}(B,\mathcal{O}({L^{ \otimes 6}}))$. The only singularities (if any) of $ {S^\ast}$ are rational double points. The triples $ (L,{g_2},{g_3})$ form a set of invariants for elliptic surfaces with sections, and a complete set of invariants is given by $ \{ (L,{g_2},{g_3})\} /G$ where $ G \cong {{\mathbf{C}}^\ast} \times {\operatorname{Aut}}\;(B)$.

References [Enhancements On Off] (What's this?)

  • [1] E. Brieskorn, Über die Auflösung gewisser Singularitäten von holomorphen Abbildungen, Math. Ann. 166 (1966), 76-102. MR 34 #6789. MR 0206973 (34:6789)
  • [2] F. Hirzebruch, W. D. Neumann and S. S. Koh, Differentiable manifolds and quadratic forms, Lecture Notes in Pure and Appl. Math., Dekker, New York, 1971. MR 49 #6250. MR 0341499 (49:6250)
  • [3] K. Kodaira, On compact analytic surfaces. II, Ann. of Math. (2) 77 (1963), 563-626. MR 32 #1730.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14J25, 14K05

Retrieve articles in all journals with MSC: 14J25, 14K05

Additional Information

Keywords: Elliptic surfaces, Weierstrass equation, rational double points, minimal resolutions
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society